Home | Breaking News | My life in sex: ‘After taking antidepressants, my genitals felt numb’
‘I’ve discovered this side-effect isn’t uncommon.’ Illustration: Lo Cole for the Guardian

My life in sex: ‘After taking antidepressants, my genitals felt numb’

The 30-year-old who can’t orgasm

I had a normal libido and a good sex life until I was 22 and prescribed an SSRI antidepressant. I had been with my partner for two years, and we were very happy. Two days into taking the tablets, my genitals felt numb, achieving an orgasm became impossible and my healthy libido gradually dimmed to nothing over the coming weeks. The depression passed and I assumed that when I stopped taking the drugs six months later, everything would recover; but it’s been eight years and the sexual side-effects haven’t improved.

I’ve spent the best part of my 20s unable to take pleasure from sex with a partner or by myself. I’ve had two partners since, but my inability to physically enjoy sex puts a strain on relationships. One partner got angry about my lack of pleasure during sex and essentially said, “What’s the point, you’re not even enjoying it,” before walking away.

Several years later, when I needed antidepressants again, I asked my GP about the possibility of something other than SSRIs and was shut down with the response that “SSRIs are very safe”. I refused to take them again and suffered a severe period of depression without medical help.

I’ve since discovered this side-effect isn’t uncommon and has a name: PSSD (post-SSRI sexual dysfunction). I know men who also suffer with PSSD and struggle with the same genital numbness and anorgasmia, coupled with erectile dysfunction.

While I hope for a breakthrough, I am coming to terms with the fact I may never experience sexual pleasure again.

source: The Guardian

Leave a Reply

Your email address will not be published. Required fields are marked *

*

%d bloggers like this: